Alert archive / North Carolina / Wind Advisories in 2008
Wind Advisory 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 6, 2008, 3:29 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia. It took effect at Feb 6, 2008, 4:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2008, 3:29 AM EST (08:29 UTC)
- In effect from
- Feb 6, 2008, 4:00 AM EST
- Expired
- Feb 6, 2008, 6:00 PM EST
- In force
- 14 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 060829 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 329 AM EST WED FEB 6 2008 ...STRONG SOUTHERLY WINDS EXPECTED AHEAD OF COLD FRONT... NCZ001-002-018-VAZ007-009-015-061630- /O.NEW.KRNK.WI.Y.0005.080206T0900Z-080206T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...INDEPENDENCE 329 AM EST WED FEB 6 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. A STRONG PUSH OF WARM AIR FROM THE SOUTH WILL PRODUCE WINDY CONDITIONS OVER THE HIGH ELEVATIONS OF FAR SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA TODAY. SUSTAINED WINDS OF 15 TO 30 MPH CAN BE EXPECTED WITH GUSTS AT TIMES AROUND 50 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE...OR GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS71 KRNK 061604 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1104 AM EST WED FEB 6 2008 ...STRONG SOUTHERLY WINDS EXPECTED AHEAD OF COLD FRONT... NCZ001-002-018-VAZ007-009-015-062300- /O.CON.KRNK.WI.Y.0005.000000T0000Z-080206T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...INDEPENDENCE 1104 AM EST WED FEB 6 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... A STRONG PUSH OF WARM AIR AHEAD OF AN APPROACHING COLD FRONT WILL PRODUCE WINDY CONDITIONS OVER THE HIGH ELEVATIONS OF FAR SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. SUSTAINED WINDS OF 15 TO 30 MPH CAN BE EXPECTED WITH GUSTS AT TIMES AROUND 50 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE...OR GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 6, 3:19 AM EST, 10 minutes earlier.
Area forecast discussion, Feb 6, 3:19 AM EST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 319 AM EST WED FEB 6 2008 .SYNOPSIS... A STRONG COLD FRONT CROSSES THE AREA TODAY...FOLLOWED BY HIGH PRESSURE AND COOLER TEMPS BUILDING IN FOR THURSDAY INTO FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRONG COLD FRONT ALONG THE OHIO VALLEY PUSHING LINE OF STORMS THRU WV EARLY THIS MORNING IN ADVANCE OF THE FRONT. LINE SHOWING SOME SIGNS OF WEAKENING...BUT ACTIVITY LIKELY TO PUSH INTO NW EXTREME OF THE CWA BY SUNRISE BEFORE IT DIES OUT. LINE OF STORMS LIKELY TO REDEVELOP TODAY ALONG AND JUST AHEAD OF FRONT THAT SHOULD BE PULLING THRU THE CWA LATE THIS AFTN AND EARLY THIS EVENING. SPC HAS OUTLINED AREA FOR SLIGHT RISK OF SEVERE WX AS THE STORMS MOVE THRU. DYNAMICS WILL BE PULLING OUT TO THE NORTH SO WIDESPREAD OUTBREAK NOT EXPECTED. WARM AIR ADVECTION WINDS PISKING UP AT HIGH ELEVATIONS IN THE SOUTHWEST AND GRADIENT AND LOW LEVEL WINDS ONLY STRENGTHEN THIS MORNING SO WILL ISSUE A WIND ADVISORY FOR FEW COUNTIES IN THE SOUTHWEST. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... IN THE WAKE OF THE FRONT LIGHT UPSLOPE SNOW/RAIN SHOWER ACTIVITY LIKELY FOR A FEW HOURS TONIGHT BUT PCPN SHUD BE LIGHT. GLANCING BLOW OF COLD AIR WILL STRUGGLE TO WORK ITS WAY INTO THE PIEDMONT WEDNESDAY NIGHT BUT EXPECT SOME COOLDOWN FOR THURSDAY IN THE EAST. IT WILL BE MORE NOTICABLE IN THE WEST. LOW PRESSURE OFF THE NORTHEAST COAST WILL INTENSIFY AND PRESSURE RISES/COLD AIR ADVECTION OVER OUR REGION WILL INCREASE. THIS WILL BRING WINDY/GUSTY CONDITIONS INTO THE AREA. ADVISORY LEVEL WINDS ARE POSSIBLE FOR THE HIGHER ELEVATIONS. FAST UPPER FLOW WILL BRING A WEAK FRONT/UPPER SHORTWAVE THRU THE AREA THURSDAY NIGHT BUT OTHER THAN SOME LIGHT PCPN IN THE FAR NORTHWEST ITS EFFECTS WILL BE FELT VERY LITTLE. IMMEDIATELY BEHIND THIS WAVE HOWEVER FLOW QUICKLY BACKS AROUND TO THE SOUTH BY THE END OF THE DAY FRIDAY AS A STRONG WAVE APPROACHES. MOISTR WILL BE LIMITED WITH THIS WAVE AS WELL AND BETTER MOISTR INFLOW AHEAD OF THE WAVE WILL RESULT IN SLIGHTLY BETTER COVERAGE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A COLD FRONT WILL TRAVEL THROUGH OUR REGION SATURDAY. PRECIP ALONG THE BOUNDARY MAY BE LIMITED...AS HIGH PRESSURE ALONG THE GULF MAY CUT OFF MOISTURE INFLOW. PLAYED THE HIGHEST POPS IN SOUTHEAST WEST VIRGINIA WITH LIGHT POPS TO THE SOUTHWEST. HIGHS ON SATURDAY WILL VARY FROM THE MID 30S TO THE MID 50S. TEMPERATURE BEHIND THIS FRONT ARE FRIGID WITH 850 TEMPERATURES RUNNING AROUND -20C OR LOWER SUNDAY MORNING. ELECTED TO TRIM LOW TEMPERATURES SATURDAY NIGHT INTO SUNDAY MORNING. IN THE WAKE OF THE COLD FRONT WITH STRONG COLD ADVECTION EXPECTING GUSTY WEST WINDS ESPECIALLY ACROSS THE HIGHER TERRAIN. APPEARS THAT WE GET INTO A PROLONG UPSLOPE EVENT FOR WESTERN SLOPES SATURDAY EVENING TO MONDAY MORNING. HIGH PRESSURE FOLLOWED BY A WARM FRONT IS SCHEDULED FOR EARLY NEXT WEEK. USED A MODEL BLEND OF GMOS AND ECMWF FOR MEDIUM RANGE GRIDS. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... MID TO HIGH CLOUDS WILL MOVE EAST ACROSS THE AREA THIS MORNING WITH VFR CONDITIONS EXPECTED. STRONG WINDS...LOW LEVEL WIND SHEAR AND CONVECTION TODAY WILL HINDER AVIATION OPERATIONS. A STRONG COLD FRONT WITH ASSOCIATED CONVECTION WILL TRAVEL EAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT. COLD FRONT AND STORMS ARRIVES IN THE KBLF/KLWB CORRIDOR EARLY THIS AFTERNOON. WINDS SHOULD GUST AROUND 25KTS BEFORE PRECIP ARRIVES...WITH STRONGER GUSTS UNDER STORMS WITH IFR CONDITIONS POSSIBLE. THERE COULD BE A FEW RENEGADE MVFR SHWS ARE POSSIBLE AHEAD OF THE MAIN LINE OF CONVECTION ALONG THE COLD FRONT. TSTMS MAY HAVE A HARD TIME CROSSING THE BLUE RIDGE INTACT...AND THE TREND HAS BEEN TO DELAY MVFR/IFR CONDITIONS UNTIL LATER WED AFTERNOON AND INTO THE EVENING FOR KDAN/KLYH...SOMEWHAT EARLIER AT KROA. TSTORMS MAY BE DELAYED OR REFIRE ALONG COLD FRONT KDAN/KLYH TONIGHT. ONCE THE FRONT HAS EXITED THE REGION...WINDS WILL SHIFT TO THE WEST AND REMAIN GUSTY...THE STRONGER WINDS SUBSIDING DURING THE DAY THURSDAY. COOLER WESTERLY FLOW WILL DOMINATE FROM THURSDAY THROUGH SATURDAY. THERE IS THE POTENTIAL FOR MTN -SHRA/SNSH DURING THE PD AS SEVERAL UPPER LEVEL DISTURBANCES PASS ACROSS THE OHIO VALLEY. THE MAIN THREAT OF LOWER CIGS/VSBYS WILL BE ACROSS THE MTNS...ALONG AND WEST OF THE BLUE RIDGE. && .CLIMATE... RECORD HIGH TEMPERATURES FOR FEBRUARY 6TH BLACKSBURG VA... 67 IN 1991 BLUEFIELD WV.... 63 IN 1990 DANVILLE VA..... 73 IN 1991 LYNCHBURG VA.... 67 IN 1927 ROANOKE VA...... 67 IN 1990 && .EQUIPMENT... COMMUNICATION OUTAGE CONTINUES AT THE DAN AUTOMATED SURFACE OBSERVATION SYSTEM (ASOS). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ007-009-015. NC...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ001-002-018. WV...NONE. && SYNOPSIS...JS/PM NEAR TERM...JS SHORT TERM...JS/RCS LONG TERM...RCS AVIATION...KK/KM
Hazardous weather outlook, Feb 5, 9:50 AM EST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 950 AM EST TUE FEB 5 2008 VAZ007-009-015-061500- TAZEWELL-SMYTH-GRAYSON- 950 AM EST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS ARE GOING TO INCREASE TONIGHT AHEAD OF A COLD FRONT. GUSTS AS HIGH AS 45 MPH CAN BE EXPECTED...AND THE HIGHER ELEVATIONS COULD EXPERIENCE GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. WVZ042>045-061500- MERCER-SUMMERS-MONROE-GREENBRIER- 950 AM EST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. NCZ001>006-018>020-VAZ043>047-058-059-061500- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 950 AM EST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. VAZ010>014-016>020-022>024-032>035-061500- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- 950 AM EST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 5:47 PM EST | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 43 min |
Nearby
Wind Advisories in North Carolina, 2008Wind Advisories in Virginia, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.